Hail, Black Hawk
- When
- June 6, 2:04 PM CST
- Where
- Black Hawk County, 6 mi S of Hudson
- Measured
- 0.01 in hail
- Property damage
- $1,000
- Crop damage
- $5,000
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 42.333, -92.450
An unstable airmass was in place over Iowa with surface temps in the mid to upper 80s and dew points in the mid 60s. The Lifted Index fell to about -5 C.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
An unstable airmass was in place over Iowa with surface temps in the mid to upper 80s and dew points in the mid 60s. The Lifted Index fell to about -5 C. during the mid afternoon, with CAPE values around 2000 J/kg. Isolated thunderstorms developed. One became severe briefly and dropped nickle size hail in Black Hawk County south of Hudson.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 6, 1:50 AM CST, 12 hours 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 250 AM CDT MON JUN 6 2005 .DISCUSSION... FORECAST QUIET FOR A SHORT PERIOD BEFORE RETURN OF MOISTURE AND HEAT STIR UP MORE THUNDERSTORMS. CURRENTLY...UPPER LOW TO THE NORTHEAST CONTINUES PULL INTO CANADA AS WINDS COME BACK AROUND TO THE SOUTH. WAA ALREADY UNDERWAY WITH DEEPER MOISTURE WORKING ITS WAY BACK NORTH THROUGH KANSAS. WL SEE THE WARM ADVECTION PERSIST TODAY WITH 850MB TEMPS APPROACHING 20C IN WEST BY AFTERNOON. THIS IN COMBINATION WITH SUNSHINE AND SW WINDS SHOULD ALLOW HIGHS TO CLIMB QUICKLY TODAY. HAVE GONE NEAR MET GUIDANCE IN MOST LOCATIONS WHICH IS SLIGHTLY WARMER THAN MAV/FWC. SFC FRONT GRADUALLY STRENGTHENS JUST NORTH OF IA LATER TODAY INTO THE OVERNIGHT AS MOISTURE FILTER BACK INTO THE STATE. STRONG LLJ WL DEVELOP OVERNIGHT WITH STRONG MOISTURE TRANSPORT JUST WEST OF THE FORECAST AREA. MODELS ARE TRYING TO PRODUCE CONVECTION IN THIS AREA WHERE INSTABILITY IS MAXIMIZED AND ADVECTS IT INTO OUR WEST LATE. HOWEVER...LACK OF LOW LEVEL FOCUS CASTS DOUBT WHETHER THIS AREA WL SEE ANYTHING WITH MAIN BOUNDARIES IN SD AND MN. HOWEVER...BOTH GFS AND NAM ARE INDICATING THIS POSSIBILITY AND WL ADD SOME LOW POPS MAINLY ALONG AND WEST OF THE INTERSTATE 35 CORRIDOR LATE TONIGHT. THINGS REALLY BEGIN TO COOK ON TUESDAY AS STRONG MOISTURE TRANSPORT CONTINUES WITH THERMAL RIDGE SLIDING EAST ACRS NEBRASKA. INSTABILITY BECOMES RATHER IMPRESSIVE BY AFTERNOON WITH SBCAPES IN EXCESS OF 4000 J/KG. NORTHERN IA WL BE ON EDGE OF MID LEVEL CAPPING WITH FRONTAL BOUNDARY IN SOUTHERN MN. MODELS HAVE VARIOUS SCENARIOS ON TUESDAY AS GFS HAS ONGOING CONVECTION ACRS THE NORTH DURING THE DAY AND NAM KEEPING PCPN SUPPRESSED. CURRENT FORECAST WITH LOW POPS FAR NORTH AND DRY ELSEWHERE SEEMS IN LINE AND WL NOT CHANGE. TEMPS SHOULD BE HIGHEST SO FAR THIS YEAR AS THERMAL RIDGE APPROACHES AND DEWPOINTS IN AND AROUND 70 WL MAKE IT A BIT UNCOMFORTABLE. FOR NOW EXPECT CONVECTION TO INITIATE N AND W OF IA ON TUESDAY AFTERNOON NEAR EDGE OF CAP AND SFC BOUNDARIES. CORFIDI VECTORS WOULD DROP ANY LARGE COMPLEX SLOWLY SOUTH INTO NORTHERN IA ON TUESDAY NIGHT. GIVEN THE HIGH VALUES OF INSTABILITY...SVR WX WL DEFINITELY BE A THREAT WITH LARGE HAIL AND DAMAGING WINDS. HIGH PWATS AND STRONG MOISTURE INFLOW WL ALSO ALLOW FOR HIGH RAINFALL RATES. THEREAFTER...NAM BECOMES MORE AGGRESSIVE ON DRIVING FRONT INTO THE CWA ON WEDNESDAY WITH GFS DELAYING ITS ADVANCE. IN FACT...NAM DRIVES IT THROUGH THE CWA BY WEDNESDAY NIGHT WITH THE THREAT OF PCPN ENDING BY WED NIGHT INTO THURSDAY. GFS MUCH MORE OMINOUS AS BOUNDARY STALLS IN THE STATE WITH VARIOUS ROUNDS OF THUNDERSTORMS. NOT CONFIDENT WITH THE STRONG PUSH OF FRONT YET AND WL LEAVE THE SLOWER AND WETTER GFS SOLUTION HOLD. NO OTHER CHANGES TO THE EXTENDED AS PREDOMINATE SW FLOW CONTINUES WITH SFC BOUNDARY IN VICINITY OF THE STATE. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE && COGIL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 539 AM CDT MON JUN 6 2005 IAZ004>007-015>017-023-024-071045- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT- 539 AM CDT MON JUN 6 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA...MAINLY NORTH OF A LINE FROM POCAHONTAS TO MASON CITY. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE AFTER MIDNIGHT TONIGHT. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE EXPECTED TO MOVE INTO NORTHERN IOWA TUESDAY NIGHT. THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS WITH THIS ACTIVITY WITH THE MAIN THREATS FROM LARGE HAIL AND DAMAGING WINDS. ADDITIONAL THUNDERSTORMS ARE EXPECTED ON AND OFF FROM WEDNESDAY THROUGH SUNDAY WITH THE THREAT OF SEVERE WEATHER REMAINING POSSIBLE. THE THREAT FOR HEAVY RAINFALL ALSO EXISTS. DETAILS ON THE SEVERE WEATHER WILL BECOME MORE SPECIFIC AS THE EVENTS NEAR. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT. SPOTTER ACTIVIATION WILL BE LIKELY LATE TUESDAY INTO TUESDAY NIGHT. SPOTTERS MAY ALSO BE NEEDED FROM TIME TO TIME FROM WEDNESDAY THROUGH SUNDAY. IAZ025-026-033>037-044>048-057>059-070>072-081-082-092-093-071045- WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-CRAWFORD- CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR- MADISON-ADAMS-UNION-TAYLOR-RINGGOLD- 539 AM CDT MON JUN 6 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA...MAINLY SOUTH OF A LINE FROM SAC CITY TO ELDORA AND WEST OF A LINE FROM ELDORA TO MOUNT AYR. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE AFTER MIDNIGHT TONIGHT. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL BE POSSIBLE ON TUESDAY NIGHT WITH THE POSSIBILITY OF A FEW SEVERE STORMS. ADDITIONAL THUNDERSTORMS ARE EXPECTED ON AND OFF FROM WEDNESDAY THROUGH SUNDAY WITH THE THREAT OF SEVERE WEATHER REMAINING POSSIBLE. THE THREAT FOR HEAVY RAINFALL ALSO EXISTS. DETAILS ON THE SEVERE WEATHER WILL BECOME MORE SPECIFIC AS THE EVENTS NEAR. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. SPOTTER ACTIVATION MAY BE NEEDED TUESDAY NIGHT AND AT VARIOUS TIMES FROM WEDNESDAY THROUGH SUNDAY. IAZ027-028-038-039-049-050-060>062-073>075-083>086-094>097-071045- BUTLER-BREMER-GRUNDY-BLACK HAWK-MARSHALL-TAMA-POLK-JASPER- POWESHIEK-WARREN-MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO- DECATUR-WAYNE-APPANOOSE-DAVIS- 539 AM CDT MON JUN 6 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL BE POSSIBLE ON TUESDAY NIGHT WITH THE POSSIBILITY OF A FEW SEVERE STORMS. ADDITIONAL THUNDERSTORMS ARE EXPECTED ON AND OFF FROM WEDNESDAY THROUGH SUNDAY WITH THE THREAT OF SEVERE WEATHER REMAINING POSSIBLE. THE THREAT FOR HEAVY RAINFALL ALSO EXISTS. DETAILS ON THE SEVERE WEATHER WILL BECOME MORE SPECIFIC AS THE EVENTS NEAR. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. SPOTTER ACTIVATION MAY BE NEEDED TUESDAY NIGHT AND AT VARIOUS TIMES FROM WEDNESDAY THROUGH SUNDAY. COGIL
The Des Moines radar (KDMX), 125 km away, was scanning. The volume nearest the first event began at 20:04 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, June 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5454386.